Thrombocytopenia caused by dexamethasone in a patient with colorectal cancer

Ryosuke Taguchi, Kenji Tsuchihashi, Yuta Okumura, Michitaka Nakano, Tomoyasu Yoshihiro, Hirofumi Ohmura, Nobuhiro Tsuruta, Fumiyasu Hanamura, Kyoko Yamaguchi, Mamoru Ito, Hiroshi Ariyama, Hitoshi Kusaba, Koichi Akashi, Eishi Baba

Research output: Contribution to journalArticlepeer-review

Abstract

Drug-induced immune thrombocytopenia (DITP) is an important cause of thrombocytopenia. A 73-year-old man with relapsed rectal carcinoma received S-1, oxaliplatin and bevacizumab combination therapy (SOX+ Bev). Dexamethasone was administered as an antiemetic prophylaxis. On day 2 of the first cycle, thrombocytopenia (8,000/μL) was observed. We sequentially omitted any drugs suspected to possibly induce thrombocytopenia and confirmed dexamethasone as the cause of thrombocytopenia. DITP induced by synthetic corticosteroids is very rare and this is the first case report of DITP induced by dexamethasone. Although rare, DITP due to synthetic corticosteroids including dexamethasone should be a differential diagnosis among patients receiving synthetic corticosteroids with thrombocytopenia.

Original languageEnglish
Pages (from-to)2571-2575
Number of pages5
JournalInternal Medicine
Volume59
Issue number20
DOIs
Publication statusPublished - Oct 15 2020

All Science Journal Classification (ASJC) codes

  • Internal Medicine

Fingerprint Dive into the research topics of 'Thrombocytopenia caused by dexamethasone in a patient with colorectal cancer'. Together they form a unique fingerprint.

Cite this